Alert archive / Nebraska / Tornado Warnings in 2025
Tornado Warning 36, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Sep 16, 2025, 3:54 PM CDT for Red Willow County, Nebraska. It was in force for 36 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2025, 3:54 PM CDT (20:54 UTC)
- Expired
- Sep 16, 2025, 4:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
County Red Willow County, NE
The radar
The Goodland radar (KGLD), 130 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 4:03 PM CDT | HAIL 1.75 | Mccook, NE | Report via social media of golf ball sized hail in McCook. |
| Sep 16, 4:08 PM CDT | HAIL 3 | 4 Sw Mccook, NE | Trained spotter report of 3 inch hail. |
| Sep 16, 4:14 PM CDT | HAIL 1.75 | 2 Wsw Mccook, NE | Relayed report of damaged roof due to ping pong to golf ball sized hail. |
| Sep 16, 4:15 PM CDT | HAIL 2 | Mccook, NE | Public report of 2 inch hail in McCook at the fair grounds. |
| Sep 16, 4:22 PM CDT | FUNNEL CLOUD | 4 Ssw Mccook, NE | Relayed report of funnel cloud at roads 712 and 385. |
| Sep 16, 4:38 PM CDT | HAIL 3 | 2 Nw Mccook, NE | Photo of an estimated 3.1 inch hail stone 2 miles northwest of McCook. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 3:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1220 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
989
WFUS53 KGLD 162054
TORGLD
NEC145-162130-
/O.NEW.KGLD.TO.W.0036.250916T2054Z-250916T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
354 PM CDT Tue Sep 16 2025
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Western Red Willow County in southwestern Nebraska...
* Until 430 PM CDT.
* At 354 PM CDT, a severe thunderstorm capable of producing a tornado
was located near McCook, moving northeast at 10 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
McCook around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4008 10062 4014 10076 4035 10075 4035 10040
TIME...MOT...LOC 2054Z 215DEG 10KT 4017 10067
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
KMK3 follow-up statements
863
WWUS53 KGLD 162103
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
403 PM CDT Tue Sep 16 2025
NEC145-162130-
/O.CON.KGLD.TO.W.0036.000000T0000Z-250916T2130Z/
Red Willow NE-
403 PM CDT Tue Sep 16 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR WESTERN
RED WILLOW COUNTY...
At 401 PM CDT, a severe thunderstorm capable of producing a tornado
was located near McCook, moving northeast at 20 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation. At 350 PM CDT, baseball sized
hail was reported 5 miles west of McCook.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
McCook around 405 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4008 10062 4014 10076 4035 10075 4035 10040
TIME...MOT...LOC 2101Z 230DEG 16KT 4017 10063
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
KMK789
WWUS53 KGLD 162110
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
410 PM CDT Tue Sep 16 2025
NEC145-162130-
/O.CON.KGLD.TO.W.0036.000000T0000Z-250916T2130Z/
Red Willow NE-
410 PM CDT Tue Sep 16 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
NORTHWESTERN RED WILLOW COUNTY...
At 409 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles south of McCook, moving northeast at 5 mph.
HAZARD...Tornado and three inch hail.
SOURCE...Radar indicated rotation. At 308 PM CDT, 3 inch hail was
reported 4 miles southwest of McCook.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
McCook around 415 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4009 10061 4014 10076 4035 10075 4035 10040
TIME...MOT...LOC 2109Z 214DEG 6KT 4015 10065
TORNADO...RADAR INDICATED
MAX HAIL SIZE...3.00 IN
$$
KMK485 WWUS53 KGLD 162130 SVSGLD Severe Weather Statement National Weather Service Goodland KS 430 PM CDT Tue Sep 16 2025 NEC145-162139- /O.EXP.KGLD.TO.W.0036.000000T0000Z-250916T2130Z/ Red Willow NE- 430 PM CDT Tue Sep 16 2025 ...THE TORNADO WARNING FOR NORTHWESTERN RED WILLOW COUNTY WILL EXPIRE AT 430 PM CDT... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. However, small hail and heavy rain are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Nebraska. Remember, a Severe Thunderstorm Warning still remains in effect for eastern Red Willow County until 530 PM CDT. && LAT...LON 4009 10061 4014 10076 4035 10075 4035 10040 TIME...MOT...LOC 2129Z 215DEG 10KT 4019 10061 $$ KMK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Sep 16, 2:25 PM CDT, 1 hour 29 minutes earlier. Its key messages:
- Afternoon and evening storms will return to the region on Tuesday and Wednesday. Severe weather possible Tuesday. Potential hazards include hail, wind, flooding and perhaps a landspout or two.
- Highs in the 70s are expected Wednesday through Friday.
Area forecast discussion, Sep 16, 2:25 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Goodland KS 125 PM MDT Tue Sep 16 2025 .KEY MESSAGES... - Afternoon and evening storms will return to the region on Tuesday and Wednesday. Severe weather possible Tuesday. Potential hazards include hail, wind, flooding and perhaps a landspout or two. - Highs in the 70s are expected Wednesday through Friday. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 124 PM MDT Tue Sep 16 2025 Today, an 850 mb low has formed in northeastern Colorado. This is assisting in the warm, moister advection into the CWA. Temperatures are expected to get into the mid to upper 80s with some southeastern parts of the CWA seeing 90 degrees The 850 mb low is starting to move into the CWA. This low looks to stretch from the Dakotas down into Colorado. With the elongated low, we are expecting multiple initiation areas across the region. As of 17Z, extending south from the center of the low there is a dryline along the eastern Colorado border and another one along the western edge of the CWA. To the northeast of the low, there is a cold front across Nebraska. Overall, the low has shifted north from what guidance was showing yesterday. With the northern shift, the southern zone is now expected to play a more major part in today's convective threat. Along the dryline, storms are expected to start firing between 21-23Z, although there are already some storms firing in northeastern Colorado, which is on the northern end of the dryline. These storms are expected to move to the east-northeast throughout the afternoon and early evening hours, potentially impacting areas as far north as U.S. 36. This zone looks to be a broken, thin line of elevated storms. Hail up to 2 inches and winds of 50-60 MPH look to be the main threats. This line of storms looks to run into the cold front coming in from the northwest around 23-3Z. There is a 15% chance the dryline will not fire until it collides with the cold front. The first northern zone will be the main severe threat of the day. This line will be the southwest/northeast oriented cold front that is firing storms in western Nebraska. The cold front looks to start moving into the northwestern CWA around 22-02Z. CAMs are not handling the current convection well, so confidence in exact timing is only around 50%. This will be a more solid line of storms, potentially turning into a QLCS, especially if it grows to the southeast. With the northward shift, we are not expecting to get the full brunt of the storms, which will be north of U.S. 34. Main threats will be hail up to 2 inches early on with 60-75 MPH wind becoming the main threat later in the event. The risk for a tornado is very low due to ML-LCLs hovering between 3-3.75 km. As of 1930Z, there are some storms forming along a weak dryline in the eastern CWA. There is a 5-10% chance a single supercell could fire off of this boundary. If this occurs, it will likely become severe quickly with hail up to 2-2.5 inches and a landspout would be possible. With the dryline and cold front, there is a 2-5% chance of landspouts forming in the early stages of storm development this event. Late this evening, around 6-9Z, the 500 mb low looks to eject a shortwave across eastern Colorado which will lead to another widespread wave of precipitation. By this point, most of the instability will have been depleted, but there will be ample shear, forcing, and moisture. This means the threat for severe weather is low, but not 0. These storms will be efficient rain producers, so the threat for flooding will be highest with these storms. The hail and wind threats look to be lowering around 4-6Z and finished by 7/8Z. Storms and showers are expected to persist through sunrise Wednesday. With that, the flash flooding threat will continue until around 12Z Wednesday when precipitation weakens and move off to the east. Overnight temperatures look to cool into the 50s and low 60s. We could see some patchy fog tonight, especially in the northern CWA. Tomorrow, the 500 mb low will be moving over the CWA, and we will have northerly winds working to keep temperatures capped in the 70s. We will clear out for most of the day, making it a fairly pleasant, sunny day. However, another shortwave is expected to sweep across eastern Colorado and into the CWA tomorrow evening. With the cooler temperatures, instability should be pretty limited. This will minimize the severe potential with storms tomorrow evening, but some small hail and winds up to 50 MPH are possible. Also, this looks to be another round of efficient rain producing storms, leading to a flooding threat for places that see a lot of precipitation Tuesday night. This precipitation looks end around 12Z Thursday, but may persist into the late morning. Overnight temperatures look to cool into the 50s. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Issued at 124 PM MDT Tue Sep 16 2025 The long-term will start off with a low pressure system over the northern Plains extending into the CWA. This will keep Thursday's temperatures fairly cool, in the 70s, and give us a moderate chance of seeing showers and storms throughout the day. Friday, a ridge starts building into the region from the west, slowly pushing the low out during the day Friday, but putting us under northwesterly flow. This pattern could last over the weekend, continuing the unsettled weather we've been seeing and warming us into the 80s, or a low over the northwestern CONUS will flatten the ridge and lead to zonal flow. The zonal flow would equate to less precipitation potential, but temperatures would largely remain in 70s. Long range guidance is showing a potent low coming in from the northwest CONUS some time between Sunday evening and Tuesday morning, leading to our next potential for organized convection. Throughout the long-term, lows look to cool into the low to mid 50s, although the western CWA could see some upper 40s. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1100 AM MDT Tue Sep 16 2025 This afternoon, winds are expected to strengthen from the south, likely producing gusts around 30 kts at KGLD and 20-25 kts at KMCK. Starting around 21Z, storms could begin rapidly firing across the area. Multiple waves of storms are expected to move through the region this afternoon and overnight. We are expecting gusty, erratic winds from the storms and very heavy rainfall. KGLD looks to be clear of the precipitation by 12Z while KMCK could see rain continue through the morning tomorrow. On the tail end of the rain tonight, we are expected stratus to form. Cloud bases will be around 200-800 feet AGL, but coverage is still a bit uncertain. KMCK could also see fog form as the showers leave. && .HYDROLOGY... Issued at 124 PM MDT Tue Sep 16 2025 Over the past few days, the U.S. 34 corridor have received between 0.25 and 2.5 inches of rain. We have not received any reports of flooding across this area over the past few days and Monday's clear skies helped to dry up the area, making it more resistant to flooding. However, as mentioned in the discussion above, we are expecting efficient precipitation following a round of potentially severe storms Tuesday evening into Wednesday morning. If training storms are able to form over our Nebraska counties could see 0.5-2 inches of rain over a course of 6-12 hours with pockets up to 4-5 inches. Confidence in these higher amounts is only around 10%, but it's a risk that shouldn't be discounted. Current confidence in nuisance flooding (water in fields, full ditches, low water crossings with some flowing water) occurring in our Nebraska counties is 40-45%. Confidence in flash flooding in the same area is about 15%. Wednesday evening, we are expecting another round of efficient rain producing storms in the souther CWA, mainly along and south of U.S. 40. The risk for flooding will heavily depend on how the rain tonight pans out. If this location gets 0.5-1 inch of rain, confidence in flooding would increase to about 35%, otherwise it will hover around 15-20%. This would be an overnight flooding event, if it were to happen, potentially evolving into Thursday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...CA LONG TERM...CA AVIATION...CA HYDROLOGY...CA
Hazardous weather outlook, Sep 16, 3:09 PM CDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 209 PM MDT Tue Sep 16 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 209 PM MDT Tue Sep 16 2025 /309 PM CDT Tue Sep 16 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch has been issued until 9 PM MT, 10 PM CT. Large hail, damaging winds, localized flooding and, although unlikely, a tornado or two are all possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Strong to severe storms may return throughout the rest of the week. Wednesday evening, locations along and south and U.S. 40 could see 60 MPH winds and 1 inch hail. .SPOTTER INFORMATION STATEMENT... Active weather across portions of the Tri-State Area is anticipated. Spotters are encouraged to report significant weather conditions.
In the hours before
Local storm report, Sep 16, 2:56 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
156 PM MDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM Hail 4 WSW Mccook 40.18N 100.69W
09/16/2025 E1.00 Inch Red Willow NE Trained Spotter
Ongoing quarter sized hail with accumulation
on roads.
&&
KMKLocal storm report, Sep 16, 3:02 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
202 PM MDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Hail 5 W Mccook 40.21N 100.72W
09/16/2025 M1.75 Inch Red Willow NE Trained Spotter
Golf ball size hail in Perry.
&&
JDavisLocal storm report, Sep 16, 3:08 PM CDT, 46 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Goodland KS
208 PM MDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Hail 5 W Mccook 40.21N 100.72W
09/16/2025 M2.50 Inch Red Willow NE Trained Spotter
Corrects previous hail report from 5 W
McCook. Tennis ball size hail in Perry.
&&
CGLocal storm report, Sep 16, 3:16 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
216 PM MDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Funnel Cloud 2 NW Mccook 40.23N 100.66W
09/16/2025 Red Willow NE Trained Spotter
Multiple reports and photo of a funnel cloud
that reached about half way to the ground.
&&
CALocal storm report, Sep 16, 3:41 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
241 PM MDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Hail 4 SW Mccook 40.16N 100.67W
09/16/2025 M1.00 Inch Red Willow NE Trained Spotter
Trained spotter reports 1 inch hail 4 SW of
McCook.
&&
CALocal storm report, Sep 16, 3:53 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
253 PM MDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Hail 5 W Mccook 40.21N 100.72W
09/16/2025 E2.50 Inch Red Willow NE Trained Spotter
Tennis ball size hail falling again.
&&
JDavisThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 2:53 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 67 min |
| Sep 16, 3:30 PM CDT | Flash Flood Warning | GLD | Red Willow | 7 hr |
| Sep 16, 4:28 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 62 min |
| Sep 16, 5:15 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 45 min |
| Sep 16, 5:46 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 44 min |
| Sep 16, 5:54 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 31 min |
| Sep 16, 6:13 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 47 min |
| Sep 16, 6:18 PM CDT | Areal Flood Advisory | GLD | Hitchcock | 20 min |
| Sep 16, 6:28 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 47 min |
| Sep 16, 6:28 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 32 min |
| Sep 16, 6:31 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 44 min |
| Sep 16, 6:38 PM CDT | Flash Flood Warning | GLD | Hitchcock | 4 hr |
Nearby
Tornado Warnings in Nebraska, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.